Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 67, NWS Springfield, MO

July 10, 1997Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 10, 1997, 4:20 PM CDT for Vernon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1997, 4:20 PM CDT (21:20 UTC)
Expired
Jul 10, 1997, 8:25 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 102120
FFWSGF
MOC217-110125-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT THU JUL 10 1997

* FLASH FLOOD WARNING FOR
  VERNON COUNTY - WEST CENTRAL MISSOURI

* UNTIL 825 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  CITY STREETS IN NEVADA
  DRY WOOD CREEK
  CREEKS ALONG THE LITTLE OSAGE AND MARMATON RIVERS

* CAUSE AND EFFECT
  SLOW MOVING THUNDERSTORMS HAVE PRODUCED BETWEEN 2 AND 3 INCHES
  OF RAIN FROM STOTESBURY THROUGH NEVADA TO MILO.  SOME MINOR
  FLOODING HAS BEEN REPORTED ON HIGHWAY 54 JUST EAST OF NEVADA.

* FORECAST CONDITIONS
  THE HEAVIEST RAIN HAS MOVED NORTHWARD INTO NORTHERN VERNON
  COUNTY BUY ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO
  BRING UP TO ANOTHER INCH OF RAIN ACROSS THE WARNED AREA.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.  ATTEMPTING TO CROSS FLOODED LOW WATER CROSSINGS MAY RESULT IN
DEATH.

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:49 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 10, 2:49 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION ...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT THU JUL 10 1997

ONCE AGAIN...FOCUS IS ON TSTM AND RESULTANT HVY RAINS.

AFTER IN-HOUSE DISCUSSION...AND COORD WITH ICT/EAX/STL WILL ISSE FLASH
FLOOD WATCH UNTIL MIDNIGHT FOR AREAS ALONG AND WEST OF A WARSAW TO
DALLAS TO MARSHFIELD TO GAINESVLLLE LINE.  SFC FRONT LOCATED FROM JUST
S OF MKC TO JUST E OF SGF.  TO THE WEST OF THE FRONT DEW PTS IN THE
MID 70S AND WITH BOUNDARY SETTING OF TSTMS...HVY RAIN THE MAIN THREAT.
ALSO GETTING SOME PULSE SVR AS WELL.  THINKING STORMS IN MY CWA TO
BE MOSTLY DIURNAL AND DECREASE AFTER DARK...THUS REASON FOR FFW UNTIL
MIDNIGHT.   THINK MOST INTENSE STORMS WILL SHIFT INTO CNTRL/NCNTRL KS
WHERE SATELLITE SHOWS WELL DEFINED OUTFLOW BOUNDARY FROM NEBRASKA MORNING
MCS AND LI DOWN TO -12.

MODELS DO HAVE 50H VORT MAX LIFTING NE ACROSS WRN KS TONIGHT.  THIS SHOULD
KEEP STORMS GOING MOST OF THE NIGHT IN WRN/CNTRL KS..PER DISC WITH NWSO
WICHITA.  NGM SFC MOIST CONVERGENCE PROGS HAVE DONE WELL LATELY AND WILL
FOLLOW.  NGM KEEPS MOST PERSISTENT COVERGENCE OVR CNTRL INTO ECNTRL KS
THRU 06Z AND THIS SEEMS REASONABLE.  ALSO NGM/ETA GRIDS SHOW THETE E
RIDGE SHIFTING WEST INTO CNTRL/WRN KS TONIGHT.

FOR LATER PDS...SEE LITTLE CHANGE AS BOUNDARY REMAINS IN SW MO
PROVIDING FOCUS FOR MOSTLY DIURNAL TSTM ACTIVITY.  LOOKS LIKE BEST
CHC FOR ANY LONG LIVED MCS TYPE STORMS WILL BE TO OUR NORTHWEST CLOSER
TO NRN PLAINS STORM.

MY THOUGHTS..(STL - SAW WRKZFP AND THEY LOOK FINE)
FFW FOR JLN/SGF AND SE KS UNTIL MIDNIGHT.  OVERNIGHT...PTLY CLDY.  LOW 70.
UNO/VIH  HAVE 30 POP THIS EVENING THEN PTLY CLDY.  LOWS UPR 60S.

CCF
SGF TB 069/087 069/087 069 06644
JLN TB 071/089 071/089 071 06644

/RIDDLE

In the hours before

Special weather statement, Jul 10, 1:00 PM CDT, 3 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 10 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...SCATTERED THUNDERSTORMS WILL BRING THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL TO PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...

AT MIDDAY...A WEAK COLD FRONT EXTENDED FROM NEAR KANSAS CITY TO WARSAW
TO NEAR LEBANON THEN TO WEST PLAINS.  THE AIRMASS WEST OF THIS FRONT
WAS VERY MOIST AND UNSTABLE WHILE EAST OF THE FRONT SLIGHTLY LOWER
DEW POINTS HAVE MOVED IN.

WITH DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE AFTERNOON AND LAST INTO EARLY EVENING.  THE BEST CHANCE FOR
THUNDERSTORMS WILL BE OVER SOUTHWEST MISSOURI...ALONG AND WEST OF A
WARSAW TO CAMDENTON TO LEBANON TO WEST PLAINS LINE...AND OVER ALL OF
EXTREME SOUTHEAST KANSAS...INCLUDING THE CITIES OF COLUMBUS...PITTSBURG
...AND FORT SCOTT.

THE MAIN THREAT WITH ANY THUNDERSTORM THAT DOES FORM WILL BE BRIEF VERY
HEAVY RAINFALL THAT MAY PRODUCE 1 TO 3 INCHES OF RAIN IN LESS THAN HOUR.
IF THIS OCCURS OVER YOUR LOCATION...YOU CAN EXPECTED QUICK RISES
ON CREEKS AND STREAMS AND FLOODING OF LOW WATER BRIDGES AND STREETS.

ISOLATED STORMS MAY BRIEFLY BECOME SEVERE AND PRODUCE THREE QUARTER
INCH OR LARGER HAIL AND WIND GUSTS TO 60 MPH.

LOCAL SPOTTER GROUPS MAY BE ACTIVATED LATER THIS AFTERNOON OR EVENING.

RIDDLE
Special weather statement, Jul 10, 1:38 PM CDT, 2 hours 42 minutes before
KSZ073-097-101-102345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT THU JUL 10 1997

...SEVERE THUNDERSTORM WATCH NUMBER 395 IN EFFECT UNTIL 8 PM...

THE NATIONAL WEATHER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS...

CHEROKEE          BOURBON          CRAWFORD

THIS INCLUDES THE CITIES OF FORT SCOTT...PITTSBURG...AND COLUMBUS.

THE ATMOSPHERE ACROSS SOUTHEAST KANSAS HAS BECOME VERY MOIST AND
UNSTABLE.  BOUNDARIES ASSOCIATED FROM EARLIER CONVECTION ARE MOVING
NORTH OUT OF OLKAHOMA INTO SOUTHEAST KANSAS AND SOUTH INTO NORTH
CENTRAL KANSAS OUT OF NEBRASKA.  THIS WILL CAUSE THUNDERSTORMS TO
INCREASE IN NUMBER AND INTENSITY THE REST OF THE AFTERNOON AND
EVENING.  SOME OF THE STORMS MAY BECOME BRIEFLY SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO...RADIO...TV....OR CABLE TV STATIONS
FOR THE LATEST INFORMATION.

RIDDLE
Special weather statement, Jul 10, 1:45 PM CDT, 2 hours 35 minutes before
KSZ073-097-101-102345-

SPECIAL WEATHER STATEMENT  ...CORRECTION TO WATCH NUMBER
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT THU JUL 10 1997

...SEVERE THUNDERSTORM WATCH NUMBER 393 IN EFFECT UNTIL 8 PM...

THE NATIONAL WEATHER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS...

CHEROKEE          BOURBON          CRAWFORD

THIS INCLUDES THE CITIES OF FORT SCOTT...PITTSBURG...AND COLUMBUS.

THE ATMOSPHERE ACROSS SOUTHEAST KANSAS HAS BECOME VERY MOIST AND
UNSTABLE.  BOUNDARIES ASSOCIATED FROM EARLIER CONVECTION ARE MOVING
NORTH OUT OF OLKAHOMA INTO SOUTHEAST KANSAS AND SOUTH INTO NORTH
CENTRAL KANSAS OUT OF NEBRASKA.  THIS WILL CAUSE THUNDERSTORMS TO
INCREASE IN NUMBER AND INTENSITY THE REST OF THE AFTERNOON AND
EVENING.  SOME OF THE STORMS MAY BECOME BRIEFLY SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO...RADIO...TV....OR CABLE TV STATIONS
FOR THE LATEST INFORMATION.

RIDDLE
Special weather statement, Jul 10, 1:47 PM CDT, 2 hours 33 minutes before
KSZ073-097-101-102345-

SPECIAL WEATHER STATEMENT  ...CORRECTION TO WATCH NUMBER
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT THU JUL 10 1997

...SEVERE THUNDERSTORM WATCH NUMBER 393 IN EFFECT UNTIL 8 PM...

THE NATIONAL WEATHER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS...

CHEROKEE          BOURBON          CRAWFORD

THIS INCLUDES THE CITIES OF FORT SCOTT...PITTSBURG...AND COLUMBUS.

THE ATMOSPHERE ACROSS SOUTHEAST KANSAS HAS BECOME VERY MOIST AND
UNSTABLE.  BOUNDARIES ASSOCIATED FROM EARLIER CONVECTION ARE MOVING
NORTH OUT OF OLKAHOMA INTO SOUTHEAST KANSAS AND SOUTH INTO NORTH
CENTRAL KANSAS OUT OF NEBRASKA.  THIS WILL CAUSE THUNDERSTORMS TO
INCREASE IN NUMBER AND INTENSITY THE REST OF THE AFTERNOON AND
EVENING.  SOME OF THE STORMS MAY BECOME BRIEFLY SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO...RADIO...TV....OR CABLE TV STATIONS
FOR THE LATEST INFORMATION.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:39 PM CDTSevere Thunderstorm WarningSGFNewton51 min
Jul 10, 3:44 PM CDTSevere Thunderstorm WarningSGFVernon51 min
Jul 10, 4:12 PM CDTFlash Flood WarningSGFDallas, Hickory4 hr
Jul 10, 4:43 PM CDTFlash Flood WarningSGFPolk4 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.